On the November morning when the sulfur burps began, Derron Borders was welcoming prospective students at the graduate school where he works in New York. Every few minutes, no matter how hard he tried to stop, another foul-smelling cloud escaped his mouth. “Burps that taste and smell like rotten eggs—I think that’s what I typed in Google,” he told me.
Eventually, Borders learned that his diabetes medication was to blame. Sulfur burps appear to be a somewhat rare side effect of semaglutide, tirzepatide, and other drugs in their class, known as GLP-1 receptor agonists. Over the past several years, these medications have become more popular under the brand names Ozempic, Wegovy, and Mounjaro, as a diabetes treatment and a weight-loss drug. And as prescription numbers rise, a strange and unpleasant side effect has been growing more apparent too.
GLP-1 receptor agonists are well known to cause gastrointestinal symptoms, including abdominal pain, diarrhea, and vomiting. In clinical trials of semaglutide for weight loss, 44 percent of participants experienced nausea and 31 percent had diarrhea. (The same conditions afflicted only about one-sixth of participants who received a placebo.) Burping, a.k.a. “eructation,” showed up in about 9 percent of those who got the drug, versus less than 1 percent of those who took a placebo. The FDA lists eructation as a possible side effect for semaglutide and tirzepatide alike.
But I couldn’t find any information in the clinical-trial reports or FDA fact sheets about sulfur burps in particular, and neither Novo Nordisk nor Eli Lilly, the companies that make these drugs, responded to my inquiries. Laura Davisson, the director of medical weight management at West Virginia University Health Sciences, told me that more than 1,000 of her clinic’s patients are currently on a GLP-1 receptor agonist, and about one-fifth experience sulfur burps at first. For all but a handful of these patients, she said, the issue goes away after a few months. Holly Lofton, an obesity-medicine specialist at NYU, guesses that it affects just 2 percent of her patients.
Experts aren’t sure why taking GLP-1 receptor agonists might lead to having smelly burps, but they have some theories. Davisson proposed that semaglutide boosts the number of bacteria in patients’ digestive tracts that produce hydrogen sulfide, a gas that can be expelled from either end of the digestive tract, and that smells (as Borders found) like rotten eggs. She also noted that the drugs slow down digestion, which could give the stomach more time to break down food and produce gas. In this situation, Lofton told me, the putrid air may escape most readily up through the mouth, because it’s lighter than the liquids and semi-solids that also fill the stomach. “Whatever’s on top will come up,” she said.
Eating more than usual while on the medications seems to be a common trigger. Davisson said that certain foods, such as dairy, may also lead to more odorous emissions. “Sometimes it’s a matter of trial and error,” she said. “Some tips that we give people are things like: Don’t eat really heavy meals; don’t eat large portions at once; don’t eat right before bed.” In addition to these behavioral approaches, Craig Gluckman, a gastroenterologist at UCLA Health, told me he recommends antacids and anti-gas medications to patients with GLP-1-agonist-related sulfur burps. (Online, apple-cider vinegar is commonly recommended as a fix, but Gluckman said he would not recommend it.)
The providers I spoke with said that, in general, patients tend to experience sulfur burps when they’re first starting an Ozempic-like drug, or raising their dose. That was the case for Crystal Garcia, an HR administrator in Texas who started taking semaglutide from a compounding pharmacy after her doctor told her she was prediabetic. (Garcia vlogs about her experience with weight-loss drugs.) Three months later, while out to breakfast at a restaurant, Garcia’s family started to complain about a gross and eggy smell. Garcia figured that the smell was coming from the food, but it lingered in the car after the meal. The family wondered whether Garcia’s young son had had an accident. “I was like, it could not be me. There’s no way,” she told me. But when she burped again, she was forced to change her mind.
Many patients are unaware that sulfur burps are a possible side effect of their medication until they start, well, burping sulfur. For a while, Borders had no idea that his diabetes medicine might be the culprit; when he saw a physician’s assistant to discuss his issue, “Ozempic didn’t even come up,” he said. The side effect is relatively new to physicians. Earlier GLP-1 agonists didn’t seem to produce sulfur burps so frequently, Lofton said. In her practice, the phenomenon wasn’t really apparent until Ozempic hit the American market in 2018, and even then, she learned about it only from her patients. “I’d never heard of sulfur burps before I started prescribing this medicine,” she said.
Though the sulfur burps are (physically) harmless, some patients do stop taking their diabetes or weight-loss drugs because of them, Lofton told me. But most, including Garcia and Borders, end up sticking with their program. As bad as the side effects may be, patients think the drugs’ benefits are worth it. “I have had a patient say that her burps smelled like poop,” Davisson said. But even then, she did not want to stop the medication.